MAUDE Adverse Event Report: COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT

COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT
Catalog Number ECHO-3-22
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report and determined that the needle had a significant bend at the patient end of the device.The device was returned with the stylet wire in the device.The prepackaged syringe was not included in the return.The needle adjuster was placed on an "8" and the sheath adjuster was placed on "5", and the handle was then manipulated.The needle would advance and retract.At first, when the handle was manipulated the needle felt rough during advancement, however once the needle was exposed at the distal end outside the sheath, advancement and retraction of the needle was smooth.A visual inspection of the device was performed and the needle at the distal end of the device exhibited a significant bend.The bend appeared to be at an angle.The roughness felt was contributed to the significant bend in the needle.When the needle was in the advanced position the bend in the needle started at 4 cm from the distal end of the sheath.There were no other bends or kinks noted throughout the sheath of the device.During a functional test, the device was advanced down an olympus gf-uct160p ultrasonic endoscope.Once the device was advanced outside the distal end of the endoscope, the endoscope was placed in a curved position.The luer lock at the distal end of the handle was attached to the biopsy port and the needle adjuster was placed on "8".The needle would advance with some roughness felt, but once the needle was outside the sheath it would advance and retract smoothly.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use warns "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use." the instructions for use cautions: "needle must be fully retracted into sheath and thumbscrew on safety ring must be locked at 0 cm mark to hold needle in place prior to introduction, advancement or withdrawal of device.Failure to retract needle may result in damage to endoscope." if excessive pressure is applied to the device, bends or kinks can occur.The instructions for use state: "introduce ultrasound needle into accessory channel of endoscope and advance device in small increments until luer lock fitting at base of sliding sheath adjuster meets fitting on accessory channel.Attach device to accessory channel port by rotating device handle until fittings are connected." the instructions for use state: "with ultrasound endoscope and device straight, adjust needle to desired length by loosening thumbscrew on safety ring, and advancing it until desired reference mark for needle advancement appears in the window of safety ring.Tighten thumbscrew to lock safety ring in place.Note: number in safety ring window indicates extension of needle in centimeters.Caution: during needle adjustment or extension, ensure device has been attached to accessory channel.Failure to attach device prior to needle adjustment or extension may result in damage to endoscope." prior to distribution, all echotip ultra endoscopic ultrasound needles are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic ultrasonography (eus), the physician used a cook echotip ultra endoscopic ultrasound needle (echo-3-22).They placed the device in the endoscope, and they tried to advance the needle.The needle would not advance.A new echo-3-22 was opened and used to complete the procedure (there was no reportable information at this time).The device was evaluated on 04/10/2018 and it was observed that the patient end of the needle had a significant bend (subject of this report).

Brand Name
ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE
Common Device Name
FCG, BIOPSY NEEDLE KIT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7486363
Report Number1037905-2018-00178
Device Sequence Number1216535
Product Code FCG
UDI-Device Identifier00827002315211
UDI-Public(01)00827002315211(17)210208(10)W4029360
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K171596
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECHO-3-22
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/02/2018
Device Age2 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2018
Initial Report FDA Received Date05/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PENTAX ENDOSCOPE, UNKNOWN MODEL.